Utah, 2015Heavy Snow in Utah, November 3 to 5, 2015
November 3 to 5, 2015 · NWS GJT · 3 events in 3 counties and zones
A moist Pacific trough moved across the region and produced significant to heavy snowfall across the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough moved across the region and produced significant to heavy snowfall across the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 3, 6:06 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Nov 3, 6:06 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 PM MST TUE NOV 3 2015
.UPDATE...
ISSUED AT 603 PM MST TUE NOV 3 2015
WIND ADVISORIES HAVE BEEN ALLOWED TO EXPIRE DUE TO WINDS DROPPING
BELOW ADVISORY CRITERIA. WINDS OF 15 TO 30 MPH ARE STILL POSSIBLE
ACROSS THE VALLEYS TONIGHT BEFORE THE COLD FRONT REACHES THE
REGION...AND WIND GUSTS OF 40 TO 50 MPH IN THE SE UTAH AND SW
COLORADO MOUNTAINS TONIGHT AS WELL.
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 343 PM MST TUE NOV 3 2015
THE UPPER LOW WAS SPLITTING WITH A PORTION LIFTING INTO THE
NORTHERN ROCKIES WHILE THE REMAINDER WAS DIGGING INTO NORTHERN
NEVADA THEN SLOWLY DROPPING SOUTH TONIGHT. THE ASSOCIATED COLD
FRONT WILL WORK INTO EASTERN UTAH THIS EVENING AND SHOWS ONLY SLOW
MOVEMENT EASTWARD. 100KT JET SETS JUST EAST OF THE FRONT PROVIDING
DEEP VERTICAL FORCING. BETTER FORCING OCCURS OVER THE NW CWA THIS
EVENING. THE FOCUS THEN TURNS TO EASTERN UTAH. 700MB TEMPERATURES
DROP TO -4C OVER EASTERN UTAH BY 12Z FOR SNOW LEVELS DOWN TO NEAR
7000FT. SNOW ACCUMS LOOK TO REMAIN AT 8000FT AND ABOVE. THE
HIGHEST ELEVATIONS OF NW COLORADO COULD ALSO SEE SIGNIFICANT
ACCUMULATIONS TONIGHT INTO WEDNESDAY MORNING AND NEEDS TO BE
WATCHED.
A BAROCLINIC ZONE WILL REMAIN THE FOCUS OF PRECIP WEDNESDAY WITH
SNOW LEVELS BETWEEN 7K TO 8K FEET. STRONG UPPER LEVEL SUPPORT
WITH GOOD DIVERGENCE ALOFT...AMPLE MOISTURE...COLD AIR ADVECTION
AND PLENTY OF INSTABILITY WILL ALL LEND THEMSELVES TO WIDESPREAD
PRECIP ACROSS THE CWA. HRRR AND RAP REALLY HIGHLIGHTING THIS BAND
OVERNIGHT AND INTO TOMORROW WHEN IT FINALLY STARTS SHIFTING EAST.
THESE MODELS NOT APPEARING TO TAKE OROGRAPHIC LIFT INTO ACCOUNT
THOUGH NAM/GFS LOOK LIKE THEY DO. EITHER WAY...EXPECT HIGH
ELEVATIONS TO SEE CONTINUED SNOWFALL WITH SOME LULLS FROM TIME TO
TIME. CURRENT HIGHLIGHTS LOOK GOOD WITH ONLY CONCERN BEING NRN
MTNS. THESE MTNS REALLY PREFER NW FLOW AND THIS SYSTEM WILL BRING
SW TO W FLOW SO SNOW AMOUNTS A BIT IFFY THERE. STRONG UPPER LEVEL
SUPPORT MAY OVERRIDE WIND DIRECTION AND PRODUCE WARNING AMT
SNOWFALL HOWEVER. WILL KEEP AN EYE OUT FOR NOW.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 343 PM MST TUE NOV 3 2015
BY THURSDAY...THE STRONG COLD FRONT WILL HAVE MOVED THROUGH
BRINGING MUCH COOLER TEMPS TO THE REGION...ABOUT 20 DEGREES COOLER
FOR MOST AREAS. SNOW WILL CONTINUE FOR THE HIGHER ELEVATIONS AS
THE UPPER LEVEL TROUGH MOVES OVER THE AREA WITH THE NORTHERN
VALLEYS POSSIBLY SEEING SOME LIGHT SNOW. GFS HIGHLIGHTING A
DEFORMATION ZONE TO SET UP OVER THE BOOKCLIFFS...ROAN/TAVAPUTS
THURSDAY MORNING WHILE NAM SHOWS NOTHING. WILL NEED TO KEEP AN EYE
ON THIS BECAUSE IF THE ZONE SETS UP...A QUICK BURST OF HEAVY
PRECIP IS CERTAINLY POSSIBLE. BY THURSDAY EVENING...A FEW RESIDUAL
SHOWERS POSSIBLE OVER THE DIVIDE BUT ANY APPRECIABLE ACCUMULATION
WILL BE OVER. FOR FRIDAY...A QUICK WAVE WILL DROP DOWN FROM ID/MT
AND PRODUCE SOME SHOWERS OVER THE NRN MTNS AND FLATTOPS BUT LITTLE
ELSEWHERE. OUTSIDE OF THOSE AREAS...EXPECT A RETURN TO SUN WITH
COOL TEMPERATURES.
VERY WEAK RIDGING BUILDS IN SATURDAY AS DRY CONDITIONS RETURN AND
PERSIST THROUGH MONDAY. TEMPERATURES WILL SLOWLY WARM EACH DAY
REACHING NEAR NORMAL VALUES SUNDAY AND BEYOND. ENJOY THE WEEKEND!
TUESDAY...THE NEXT SYSTEM WILL BE DROPPING DOWN FROM THE PACNW
AND WILL BRING A RETURN TO COLDER TEMPERATURES AND PROBABLY SOME
SNOW. ANOTHER WINDY DAY POSSIBLE TUESDAY...SIMILAR TO
TODAY...THOUGH WINDS MAY BE A LITTLE LIGHTER. NRN MTNS LOOK
FAVORED ATTM AS WINDS WILL BE FROM THE NW FAVORING THAT AREA.
MOISTURE APPEARS TO BE A LITTLE LESS COMPARED TO THE CURRENT STORM
SO EXPECT ACCUMULATIONS TO BE A BIT LIGHTER.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 440 PM MST TUE NOV 3 2015
MECHANICAL TURBULENCE AND STRONG GUSTY SOUTHWEST WINDS...LOCALLY
TO 50 KTS IN THE SE UTAH AND SW COLORADO MOUNTAINS...IS EXPECTED
THROUGH 03Z THIS EVENING. A STRONG COLD FRONT MOVES ACROSS ERN
UTAH THIS EVENING AND SHIFTS OVER WESTERN COLORADO TONIGHT. THE
FRONT WILL BE ACCOMPANIED BY SHOWERS AND A POSSIBLE -TSRA...WHICH
COULD GENERATE SUDDEN WIND GUSTS.
SHOWERS WILL EXPAND OVERNIGHT AND BECOME WIDESPREAD OVER WESTERN
COLORADO. SNOW LEVELS WILL LOWER TO AROUND 070-080 MSL WITH IFR
CIGS EXPECTED AT MOST SKI COUNTRY TAF SITES. MOUNTAINS BECOME
OBSCURED WITH MECHANICAL TURBULENCE CONTINUING THROUGH WEDNESDAY.
PRECIPITATION WILL BECOME WIDESPREAD ACROSS SOUTHEAST UTAH
WEDNESDAY AFTERNOON BETWEEN 18Z AND 00Z AS ADDITIONAL ENERGY MOVES
IN AHEAD OF THE LOW PRESSURE SYSTEM ACCOMPANYING THIS COLD FRONT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING UNTIL NOON MST THURSDAY FOR COZ003-017.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MST THURSDAY
FOR COZ009-010-012-013-018-019.
WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON FOR COZ008-014.
UT...WINTER STORM WARNING UNTIL NOON MST THURSDAY FOR UTZ023-025-028.
&&
UPDATE...JAM
SHORT TERM...JOE/TGR
LONG TERM...TGR
AVIATION...TGJTHazardous weather outlook, Nov 3, 5:55 AM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 AM MST TUE NOV 3 2015
COZ001>014-017>023-UTZ022>025-027>029-041300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
555 AM MST TUE NOV 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWESTERLY GUSTY WINDS WILL QUICKLY DEVELOP THIS MORNING
AND IMPACT MUCH OF THE REGION. WIND GUSTS TO 45 MPH WILL BE COMMON
ACROSS MOST DESERT VALLEYS...WITH PEAK WIND GUSTS REACHING 55 MPH
OVER MOFFAT COUNTY. EXPECT STRONG CROSSWINDS ALONG INTERSTATE 70
AND HIGHWAY 40.
SHOWERS WITH ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
SHOWERS WILL EXPAND THIS EVENING WITH SNOW DEVELOPING ABOVE 9000
FEET. AFTER MIDNIGHT...SHOWERS WILL BE NUMEROUS WITH ACCUMULATING
SNOWFALL ABOVE 9000 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW...LOCALLY HEAVY AT TIMES...WILL CONTINUE IN THE HIGH COUNTRY
ON WEDNESDAY...WITH SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM
IN THE VALLEYS. SNOW LEVELS WILL LOWER TO 7500-8000 FEET BY
WEDNESDAY MORNING...THEN LOWERS TO AROUND 4500-5000 FEET BY
THURSDAY MORNING. SIGNIFICANT SNOWFALL WILL STAY CONFINED TO THE
MOUNTAINS AT OR ABOVE 9000 FEET WITH 4-12 INCHES OF NEW SNOW.
UPWARDS TO 15-20 INCHES MAY FALL AT THE MOUNTAIN PASSES AND ABOVE
TIMBERLINE OVER THE SAN JUAN MOUNTAINS AND GRAND MESA...WHERE A
WINTER STORM WARNING HAS BEEN ISSUED.
A HARD FREEZE IS EXPECTED BY FRIDAY MORNING ACROSS THE LOWER
ELEVATIONS OF SOUTHEAST UTAH...THE GRAND VALLEY IN WESTERN
COLORADO...AND EXTREME SOUTHWEST COLORADO.
A CHANCE OF SNOW SHOWERS PERSIST OVER THE PARK AND GORE RANGES ON
FRIDAY. ANY SNOWFALL IS NOT EXPECTED TO BE LIGHT AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Nov 3, 3:09 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MST TUE NOV 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 1 ESE RED MOUNTAIN PASS 37.89N 107.68W
11/03/2015 M58 MPH SAN JUAN CO MESONET
WIND GUST AT THE PUTNEY SENSOR
&&
EVENT NUMBER GJT1501117
DCLocal storm report, Nov 3, 3:11 PM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
311 PM MST TUE NOV 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM NON-TSTM WND GST 3 E RIFLE 39.55N 107.72W
11/03/2015 M45 MPH GARFIELD CO ASOS
WIND GUST AT THE RIFLE AIRPORT
&&
EVENT NUMBER GJT1501118
DCLocal storm report, Nov 3, 6:46 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
646 PM MST TUE NOV 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST 2 SE SILVERTON 37.79N 107.64W
11/03/2015 M56 MPH SAN JUAN CO MESONET
WIND GUST AT KENDALL MOUNTAIN SENSOR
&&
EVENT NUMBER GJT1501119
DCLocal storm report, Nov 3, 8:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
810 PM MST TUE NOV 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM NON-TSTM WND GST 5 NW MACK 39.27N 108.93W
11/03/2015 M57 MPH MESA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1501120
JMHeavy Snow, Eastern Uinta Mountains
- When
- November 3, 9:00 PM MST to November 4, 8:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches were measured across the area from this early season snowfall event.
Heavy Snow, La Sal & Abajo Mountains
- When
- November 3, 9:00 PM MST to November 5, 7:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 17 inches were measured across the area above the 8000 foot level, with lesser amounts at lower elevations.
Heavy Snow, Tavaputs Plateau
- When
- November 4, 2:00 AM MST to 1:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts around 6 inches were measured in the area from this early season snowfall event.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Colorado, November 3 to 5, 201515 events
- Dense Fog in Illinois, November 3 to 4, 201510 events
- Dense Fog in Missouri, November 3, 20157 events
- Flooding in North Carolina, November 3, 20154 events
- High Wind in Wyoming, November 3, 201559 kt wind · 4 events
- Dense Fog in Virginia, November 3, 20153 events
- Dense Fog in Missouri, November 3, 20153 events
- Frost and Freeze in California, November 3 to 4, 20153 events
- Winter Storm in Montana, November 3, 20152 events
- Dense Fog in West Virginia, November 3, 20151 event
- Dense Fog in Maryland, November 3, 20151 event
- Flood in California, November 3 to 4, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604311, 604314, 604312.